Houston labs see spike in fentanyl-related cases

By Rose-Ann Aragon - Reporter

HOUSTON - After a Harris County Sheriff's Office sergeant was hospitalized for touching a flyer that deputies said was laced with fentanyl, forensic science analysts in Houston are warning of a dangerous trend they're seeing in local labs.

The sergeant received treatment Tuesday after touching a flyer laced with fentanyl, according to law enforcement officials who performed a field test. Investigators said the flyers were found about 1 p.m. on the windshields of about 12 vehicles parked on the street at the department’s 601 Lockwood Drive facility. The sergeant removed one of the flyers from her windshield and later began feeling light-headed, according to Harris County Sheriff Ed Gonzalez. She started driving herself to a hospital, but pulled over when she started feeling sick. A lieutenant met her and drove her to the Houston Northwest Medical Center.

Officials sent the flyers to the Harris County Institute of Forensic Sciences to determine if the flyers were in fact laced with fentanyl. Officials said they are waiting as the analysts at the Institute work on identifying the substance on the flyer.

Meanwhile, KPRC spoke with forensic science specialists at the Houston Forensic Science Center in downtown Houston. James Miller, the manager of the Seize Drug Section, said there is an alarming trend.

"In the last two years, we've doubled in the number of cases that we've seen here at the laboratory, which is a disturbing trend and raising a concern here in the community," Miller said.

Miller explained the process in testing items or substances for potential drugs. At the lab there, no one can walk around without their lab coat and mask.

"Just simply contacting it is not sufficient enough to have a poisoning, but what I worry about is someone getting carfentanil, which is toxic in very small doses," said Houston Forensic Science Center CEO Peter Stout. "Fentanyl's toxic dose is 2 milligrams, so it's quite a bit more (milligrams required to reach the toxic level) than carfentanil, but that's still a very small amount that you could still potentially inhale or ingest through touching your face."

Stout said they test the substances using a process of elimination. Using solutions to extract the potential substances from paper, they separate the substance then use solutions to narrow down what the drug is.

"In this case you see the pink solution turned blue -- that means it is positive for cocaine," Miller said pointing to a white powdery substance that was submerged in solution that turned from pink to blue. "If if were not cocaine, it would not turn blue."

They then use a machine -- putting the substance in another sample container. The machine has the capability of testing multiple substances, identifying the compounds of each substance and ultimately determining the type of drug found in the substance.

It is a process that at its fastest could take a day.

"It typically takes 10 days to turn something around," Miller said.

Miller is warning the public to be very careful to not touch items laced with fentanyl, especially carfentanil, which is 10,000 times stronger than morphine. They said it could be dangerous if people touch their eyes, mouth or any mucous membranes that could allow the drug to enter someone's system. Doing so could be deadly, Miller said.

Copyright 2018 by KPRC Click2Houston - All rights reserved.